Nebraska, 2019

Winter Storm in Nebraska, November 26, 2019

November 26, 2019 · NWS GLD · 3 events in 3 counties and zones

A couple hours after midnight snow began to move into Southwest Nebraska from the west. Wind gusts of 30-40 MPH occurred with the snow.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

A couple hours after midnight snow began to move into Southwest Nebraska from the west. Wind gusts of 30-40 MPH occurred with the snow. The band of heavy snow from Colorado moved into Southwest Nebraska during the late morning, gradually weakening in the early afternoon. Near blizzard conditions occurred under the band of snow as it proceeded eastward. Total snowfall amounts ranged from almost nine inches near the Dundy/Hitchcock County line to three inches at McCook.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Nov 26, 2:00 AM MST, 15 minutes earlier.

Area forecast discussion, Nov 26, 2:00 AM MST, 15 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
200 AM MST Tue Nov 26 2019

.UPDATE...
Issued at 839 PM MST Mon Nov 25 2019

Little change from previous update. Surface low still remains
over the Rockies at this time. The area of precipitation from
earlier has expanded some, but not towards the CWA. Reports from
Denver north to Cheyenne Wyoming of 3-6 inches already on the
ground.

UPDATE Issued at 633 PM MST Mon Nov 25 2019

No major changes at this time to going forecast. The surface low
that is set to pass to our south overnight into Tuesday, is
currently sitting over the central Rockies, with high pressure
over the Plains region. This ridge will eventually break down
overnight allowing the low to shift eastward. For now only
precipitation current showing up is over north central portions of
Colorado into adjacent WY/NE. This is where most moisture is
being funneled into the area on SE flow due to the aforementioned
ridge/low setup. The upper low that will accompany the surface
feature into the Plains is currently working into the western
Rockies. As these two move east, the areal coverage on radar will
increase eastward as well in tandem.

&&

.SHORT TERM...(This evening through Tuesday night)
Issued at 321 PM MST Mon Nov 25 2019

Overview: An upper level trough over the 4-Corners (this
afternoon) will track eastward across the Rockies (tonight) into
the Central Plains (Tuesday). An associated surface low will
develop in southeast Colorado tonight, track eastward into
southwest Kansas Tuesday morning, then ENE-NE through central and
northeast Kansas Tuesday afternoon and evening.

Watches/Warnings/Advisories: A Winter Storm Warning is in effect
along/north of I-70 and a Winter Weather Advisory is in effect
south of I-70.

Although 12Z/18Z model guidance are in relative good agreement
with regard to the evolution of the aforementioned upper level
wave and attendant surface low as they progress east across the
High Plains on Tue, given the proximity of the surface low --
even subtle differences in the evolution of these features may
have a considerable impact on the amount of precipitation /snow
accumulation/ over the Tri-State area -- particularly in vicinity
of the I-70 corridor. While this must be kept in mind, relatively
little has changed compared to the prior forecast. Expect
precipitation to overspread the region from west-east AOA sunrise
Tuesday morning (09-15Z), peaking in intensity late Tue morning
through mid Tue afternoon, ending from west-east AOA sunset Tue
evening, earliest in eastern Colorado and latest east of Hwy 83 in
KS/NE -- with the heaviest precipitation along/north of I-70
(invof the KS/NE border) and decreasing amounts with southern
extent from I-70.

Winds are expected to shift to the north and strengthen to 25-30
mph with gusts up to 45 mph as the sfc low tracks east into
central Kansas Tue afternoon, suggesting that blizzard conditions
may be present where considerable overlap exists with regard to
ongoing moderate-heavy precipitation -- most likely along/east of
Hwy 25 (where a short-fused Blizzard Warning may ultimately be
necessary), however, confidence is too low to warrant an upgrade
at this point in time.

.LONG TERM...(Thursday through Monday)
Issued at 200 AM MST Tue Nov 26 2019

Thursday...forecast remains complicated regarding multiple
precipitation types as well as impacts of Tuesdays snowfall forecast
on snow cover which will impact temperatures.

At this time the morning hours look to favor increasing shallow low
level moisture moving in from the south. This will favor some rain
showers/snow showers and some light freezing rain possibilities
before some deeper moisture in the 700-500mb layer moves in
producing a mix of rain showers and snow showers. Will have mixed
precipitation chances again during the night but coverage should
be less given much less favorable moisture above the boundary
layer. Light ice accumulations remain possible with an area of
potential concern from Trenton to Oberlin and Norton north where
amounts are a bit higher.

Currently expecting high temperatures in the mid 30s to low 40s,
warmest across the far southwest where some breaks in the low cloud
cover are forecast. Low temperatures in the mid 20s to low 30s.

Friday...the models including some GFS ensemble members want to
bring a negatively tilted weather disturbance toward the area late
in the day which intensifies into a 530mb or so closed upper low
over northern Nebraska by sunrise Saturday morning.

Breezy to windy south winds anticipated during the day mainly along
and west of the CO/KS border with breezy to perhaps some windy
northwest winds around sunrise Saturday morning.

We'll have to continue with a chance of rain showers during the day
although 850-500mb moisture isnt terribly impressive. High
temperatures in the mid 40s to mid 50s. Pretty big mid level dry
slot overhead during the night so the advertised precipitation
chances at present time may be optimistic. Low temperatures range
from the low 20s west to low 30s east.

Saturday...todays GFS/ECMWF/GEM and some GFS ensemble members are in
good agreement slowly pushing the slowly deepening storm system east
toward western Iowa during the day then toward Illinois during the
night. Wraparound moisture and any precipitation chances are
currently confined to areas north of the interstate with a
decreasing trend overnight. We'll need to monitor for the
possibility of wind gusts in excess of 60 mph being met. High
temperatures range from the mid 30s northwest to mid 40s far south.
Low temperatures in the teens to low 20s.

Sunday...dry weather expected under increasing upper heights as
we're in between storm systems to our east and northwest. We'll have
another day of breezy to windy northwest winds however. High
temperatures look to be below normal in the mid 30s to low 40s. Low
temperatures in the low to upper teens.

Monday...large upper ridge spreads over much of the plains states
with afternoon temperatures warming into the mid 40s to around 50
with dry conditions anticipated.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1029 PM MST Mon Nov 25 2019

With a winter storm expected to traverse the region thru the
forecast period, current VFR conditions are going to drop quickly
into IFR and below beginning around 12z-13z Tuesday and carry
through until around 00z Wednesday. Then a transition to MVFR
thru 04z-05z, then VFR. During the lowest conditions, visibility
will be less than a mile in snow/blowing snow and ceilings
OVC003-008. For the MVFR conditions, around 1 1/2sm in blowing
snow and ceilings around OVC010-015. After 04z-05z Wednesday,
some minor blowing snow restrictions around 6sm.

Winds for KGLD, ESE 10-20kts thru 12z Tuesday, then ENE around
15-30kts. By 21z, N 25-35kts thru 04z Wednesday, then 15-25kts.
LLWS 06z-09z 060@40kts for Flight Level 020.

Winds for KMCK, E 5-10kts thru 09z Tuesday, then ENE around
15-30kts. By 21z this afternoon, NNW 25-35kts becoming 15-25kts
by 05z Wednesday. LLWS 06z-09z 050@35kts for Flight Level 020.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Winter Storm Warning until 11 PM MST /midnight CST/ this evening
     for KSZ001>004-013>016.

     Winter Weather Advisory until 11 PM MST /midnight CST/ this
     evening for KSZ027>029-041-042.

CO...Winter Storm Warning until 11 PM MST this evening for COZ090-091.

     Winter Weather Advisory until 11 PM MST this evening for COZ092.

NE...Winter Storm Warning until 11 PM MST /midnight CST/ this evening
     for NEZ079>081.

&&

UPDATE...JN
SHORT TERM...VINCENT
LONG TERM...99
AVIATION...JN
Hazardous weather outlook, Nov 25, 6:38 PM MST, 7 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
638 PM MST Mon Nov 25 2019

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-270145-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
638 PM MST Mon Nov 25 2019 /738 PM CST Mon Nov 25 2019/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TONIGHT...

Light snow is expected to develop over the region after midnight
from west to east, picking up in intensity towards sunrise on Tuesday
morning.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY...

A Winter Storm Warning is in effect on Tuesday for areas along and
north of Interstate 70.

A Winter Weather Advisory is in effect on Tuesday for areas south of
Interstate 70.

Dangerous travel conditions associated with heavy snow and near
blizzard conditions are expected by late Tuesday morning through
the evening.

.SPOTTER INFORMATION STATEMENT...

Spotters in the Tri-State area are encouraged to report snow
accumulations to the National Weather Service in Goodland. Snow
reports may be submitted via social media or by telephone.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter storm. Local standard time, as filed.

Winter Storm, Dundy

When
November 26, 2:15 AM MST to 3:15 PM MST
Where
Dundy forecast zone
Reported by
CoCoRaHS
Coordinates
40.176, -101.688 (the zone’s center; the record gives no point)

Snowfall amounts ranged from a couple inches to 8.6 inches across the county.

Winter Storm, Hitchcock

When
November 26, 3:45 AM CST to 5:00 PM CST
Where
Hitchcock forecast zone
Reported by
CoCoRaHS
Coordinates
40.176, -101.042 (the zone’s center; the record gives no point)

Snowfall amounts ranged from four to seven inches across the county.

Winter Storm, Red Willow

When
November 26, 4:30 AM CST to 5:30 PM CST
Where
Red Willow forecast zone
Reported by
CoCoRaHS
Coordinates
40.176, -100.477 (the zone’s center; the record gives no point)

Snowfall amounts ranged from three to six inches across the county.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2019Every state in 2019This day in weather historyWarnings in Nebraska, November 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 865880, 865881, 865882.